The diabetogenic effects of acute verapamil poisoning

Jeffrey A. Kline, Richard M. Raymond, J. David Schroeder, John A. Watts

Research output: Contribution to journalArticle

50 Scopus citations

Abstract

Verapamil poisoning is known to produce hyperglycemia and metabolic acidosis in humans. The purpose of this study was to elucidate mechanisms of verapamil-induced hyperglycemia in awake dogs. Mongrel canines were chronically instrumented to permit studies in the conscious state. In six healthy dogs, steady-state glucose infusion requirement after 1 hr of insulin infusion at 1000 mU/min was 19 ± 1 mg/kg/min. In six separate dogs, verapamil toxicity was induced via verapamil infusion in the portal vein; during verapamil toxicity, the glucose infusion requirement with an insulin infusion rate of 1000 mU/min was significantly decreased (3 ± 1 mg/kg/min; p < 0.05, unpaired t test). Eleven other verapamil-toxic dogs were also treated with either saline (n = 6, 3.0 ml/kg/hr) or glucagon (n = 5, 10 μg/kg/min). Insulin concentrations were not changed vs basal concentrations in either group. Catecholamine concentrations increased at least 15-fold in all groups (from 458 ± 169 to 6973 ± 480 pg/L in the saline-treated group). Glucose concentrations increased in saline-treated animals from 3.7 ± 0.3 to 11.2 ± 1.0 μmol/L, and with glucagon treatment, increased from 3.3 ± 0.3 to 16.1 ± 1.6 μmol/L (p < 0.05 vs saline, ANOVA). Verapamil poisoning appears to produce hyperglycemia by inducing systemic insulin resistance, blocking insulin release, together with an intact stress hormone response and glucogenic capacity.

Original languageEnglish (US)
Pages (from-to)357-362
Number of pages6
JournalToxicology and Applied Pharmacology
Volume145
Issue number2
DOIs
StatePublished - Aug 1997

    Fingerprint

ASJC Scopus subject areas

  • Toxicology
  • Pharmacology

Cite this